Lake Huron, 2019Marine Thunderstorm Wind in Lake Huron, August 5, 2019
August 5, 2019 · NWS APX · 1 event in 1 county or zone
A disorganized line of showers and thunderstorms produced locally gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disorganized line of showers and thunderstorms produced locally gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 5, 2:52 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 2:52 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
352 PM EDT Mon Aug 5 2019
.NEAR TERM...(Through Tonight)
Issued at 349 PM EDT Mon Aug 5 2019
High Impact Weather Potential: Marginal-slight risk for severe
thunderstorms through this evening with damaging wind gusts as the
primary threat.
Pattern synopsis/forecast: Broad/low amplitude troughing aloft is
expected to continue across the Great Lakes this afternoon-tonight
with an embedded shortwave perturbation evident on water vapor
imagery near western Lake Superior/western U.P./far NW WI. Attendant
low pressure is anchored near James Bay this afternoon with a cold
front draped southwestward across Ontario into the western
U.P/northern WI. This frontal boundary is expected to gradually trek
eastward across the upper Great Lakes tonight, which will become the
focus for pre-frontal convection across the area later this
afternoon into the overnight hours...potentially strong to severe
with the primary threat being damaging winds and locally heavy
rainfall.
Primary forecast concerns/challenges: Shower/thunderstorm chances...
potentially strong to severe?
Diurnal heating and associated destabilization continues across
northern Michigan this afternoon with a fairly healthy cu field
having developed across much of northern lower MI over the last hour
or two. Temperatures in the low-mid 80s with dew points surging into
the 60s (even some low 70s reported at MBL) have aided in upwards of
1,000-1,500 J/kg of MLCAPE across essentially the entire forecast
area. Diurnally driven convection has kicked off after 18z across
parts of the forecast area...most numerous over northeast lower and
Lake Huron, while much stronger activity is present well upstream
across WI, MN and the central U.P. Suppose the cellular activity
this afternoon, mainly driven by lake breeze convergence, could
pulse to severe or near-severe limits, given healthy instability but
limited shear (0-6 km bulk shear values AOB 25 kts). Any pulse
stronger storms will have the potential to produce hail to the size
of quarters and gusty downburst winds.
Attention then fairly quickly shifts to the convection ongoing
upstream and its anticipated evolution through this afternoon.
Recently issued WW #553 encompasses much of northern WI up to Lake
Michigan westward into southeast MN, and parts of the central U.P.
Expecting ongoing convection across the central U.P. and northern WI
to continue to progress eastward given strong cold pool development
and plenty of instability ahead of the convective line. However, as
convection continues to run into an airmass with an increasingly
unsupportive shear values (albeit ever so slowly getting better),
wouldn't be surprised to see the intensity and coverage to
gradually wane over the next several hours. This is supported by
latest radar trends from KGRB and hi-res short term CAMs, although
CAMs haven't handled this afternoon's activity well at all.
While rather low confidence prevails through the remainder of the
evening, feel as if the upstream eastward propagating convection
will continue to wane, but may hold together enough to pose a heavy
rain/lightning/wind gust threat to portions of eastern upper, the
Tip of the Mitt and northwest lower. All while, reinvigorated
development ramps up on the southern flank of the line across
portions of south-central and southeast WI, along with additional
development possible behind this initial line, coinciding with
the actual front (already ongoing across parts of northwest WI and
near Minneapolis). This convection may wind up posing the biggest
risk to parts of the forecast area, although as usual, the window
for this will be rather small, as diurnal instability will be
waning. Wind damage from bowing line segments will be the primary
threat, in particular between 6 PM - midnight/1 AM. With respect
to PoPs, high end chance/low end likely will be common this
evening through the early overnight hours before gradually warning
from NW to SE after midnight.
Overnight low temperatures ranging from the upper 50s far north to
the low-mid 60s near Saginaw Bay.
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 349 PM EDT Mon Aug 5 2019
...Showers and a few storms late Wednesday into Wednesday night...
High Impact Weather Potential...Low.
Primary Forecast Concerns...Potential for a few strong thunderstorms
late Wednesday into Wednesday night.
The actual surface cold front continues to progress across the
remainder of the forecast area in the morning taking any lingering
showers along with it. In addition, there could be some lingering
low clouds but mixing along with the high August sun angle should
dissipate clouds by late morning. There is a slight chance that a
shower or storm could pop up in the afternoon (mainly across
southeast zones) with 0-1 km mixed layer cape increasing to near
1000 j/kg. Rain free conditions are then expected Tuesday night into
Wednesday morning. Another cold front will approach the area late
Wednesday and move through the region early Thursday. Another round
of showers and storms are possible out ahead of this system, though
widespread severe storms do not appear likely at this time.
Marginally strong winds aloft (mean 0-6 Km bulk shear 25 to 35
knots) and some instability (about 500 J/Kg of 0-3 Km most unstable
cape) could lead to a few strong to possibly a severe storm or two.
Temperatures will generally be a few degrees above climatological
averages. &&
.LONG TERM...(Thursday night through Monday)
Issued at 349 PM EDT Mon Aug 5 2019
...A little cooler...
High Impact Weather Potential...Low.
A cooler Canadian airmass with northwest flow will be in place for a
majority of the extended. A few weak disturbances moving through the
flow will bring small chances for showers and perhaps a thunderstorm
or two through the period but overall dry weather is anticipated.
Extended models vary on the magnitude of how cool it will be with
the GFS very bullish in this regard. Will lean more toward a
ECMWF/Canadian mix which still has temperatures of a few degrees
below early to mid August averages through Saturday then allows for
some moderation late in the weekend into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1252 PM EDT Mon Aug 5 2019
Shower/t-storm chances beginning mid-afternoon through the evening
hours.
Instability continues to increase across northern Michigan today
under primarily sunny skies with VFR conditions noted at all
terminals early this afternoon. Spotty showers/storms will develop
over northern lower MI beginning mid-afternoon, though the best
chances will be inland from all TAF sites. Better chances for
rain arrive tonight with an upstream cold front progged to move
across the region. Brief CIG/VSBY restrictions are likely, along
with occasionally erratic/gusty winds, but pinning down exactly
when remains a challenge.
Behind the front, winds will become light for the second half of
the overnight hours before veering more northwesterly for much of
the day Tuesday.
&&
.MARINE...
Issued at 349 PM EDT Mon Aug 5 2019
Occasionally breezy southwest surface winds will continue this
afternoon ahead of a cold front that's progged to cross the region
tonight. Some areas, especially on Lake Michigan, will approach
advisory/criteria wind gusts, but expected to continue to come up
just short. Showers and storms expected to accompany the
aforementioned cold front this evening, potentially becoming severe
with erratic/gusty winds as the primary threat.
Winds will veer more northwesterly post frontal passage for Tuesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MG
SHORT TERM...AS
LONG TERM...AS
AVIATION...MG
MARINE...MG
Hazardous weather outlook, Aug 5, 2:55 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
355 PM EDT Mon Aug 5 2019
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-062000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
355 PM EDT Mon Aug 5 2019
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...This afternoon and tonight.
There is a chance for thunderstorms across all of northern
Michigan this afternoon. A few strong thunderstorms are possible,
with small hail and gusty winds, but severe storms are unlikely.
A better chance for thunderstorms will be seen after 6 pm. Severe
storms are possible, especially in northwest lower and eastern
upper Michigan, between 6 pm and midnight. Damaging wind gusts
will be the primary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Wednesday afternoon into
Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 5, 3:07 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 2 NW PRESQUE ISLE 45.32N 83.50W
08/05/2019 E0.25 INCH PRESQUE ISLE MI PUBLIC
ONGOING PEA SIZE HAIL REPORTED.
&&
DJCMarine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- August 5, 5:56 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.8 mi NE of Rogers City
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.429, -83.800
Measured gust at Presque Isle County Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5, 20192 deaths · 4 events
- Flood and Hail in Wisconsin, August 5, 2019$1.1 million · 2 in hail · 11 events
- Hail and Damaging Winds in Minnesota, August 5, 2019$20,000 · 4 in hail · 49 events
- Tornado and Damaging Wind in Iowa, August 5, 2019EF1 · 2 events
- Damaging Wind in Iowa, August 5, 2019$30,000 · 1 event
- Damaging Winds and Lightning Strikes in Virginia, August 5 to 6, 2019$19,000 · 50 kt wind · 4 events
- Flash Flooding in Florida, August 5, 2019$20,000 · 2 events
- Flash Flood and Damaging Wind in Georgia, August 5, 2019$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Wisconsin, August 5, 20191.75 in hail · 12 events
- Dense Fog in Kentucky, August 5, 201910 events
- Marine Thunderstorm Wind in Lake Michigan, August 5, 2019$15,000 · 60 kt wind · 1 event
- Damaging Winds in Minnesota, August 5, 201954 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852650.